Potassium is an electrolyte that is necessary for multiple body functions as well as other actions. If the potassium level in the blood gets too high major complications can occur, and if high enough it can be deadly. The kidney filters excessive potassium that is excreted in the urine, but if the kidneys are failing less potassium is excreted. Also, most of the potassium in the body is inside the cells but certain conditions can cause potassium to leave the cell and be in the circulation, which can increase the potassium in the blood stream and cause problems.
High potassium can lead to increased muscular contraction resulting in cramping, and also can have severe effects on the heart. The staff at Kentucky Equine Research indicates that clinical signs noted with a high potassium level include muscle weakness, trembling, depression, lethargy and a change in the heart rhythm, specifically a very slow heart rate. Some horses are more susceptible to increased potassium levels and these are horses with HYPP or hyperkalemic periodic paralysis. HYPP is a genetic muscle disease that was first recognized in quarter horse studs and it is believed 4 percent of the quarter horses are currently affected. Most of these horses show symptoms before 3 years of age. While some horses just have muscle twitching, others may have severe muscle cramping, staggering; some horses will go down and be unable to rise. Some horses can have paralyzed respiratory muscles as well as the muscles in the throat, and those will not survive. Treating increased potassium levels, regardless of the reason, is by using intravenous calcium to protect the heart and intravenous glucose to lower the potassium level.